Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I found this problem on an Italian forum and since then I struggled to solve it. The autor there claims it was proposed by Borel. At any rate the problem is as follows

(Borel?) For any $\{a_n\}_{n=0}^{\infty}\subseteq \mathbb R,\: x_0\in\mathbb R\,$ and $\,\varepsilon>0$ does there exist a $C^\infty$ function $f\colon\mathbb R\to\mathbb R$ such that $$f^{(n)}(x_0)=a_n,\; \forall n\in\mathbb N\cup\{0\}\tag{1}$$ and moreover $$\left|f(x)-a_0\right|<\varepsilon,\;\forall x\in\mathbb R?$$

Clearly even reference about problem are welcomed, but I strongly encourage anybody to think about it because really, when I met it for the first time, I thought: "this is a wonderful problem".

I do not have any clue towards the solution. I hope you will have fun with this.


share|cite|improve this question
(please convert into a comment) Borel, Émile: Sur quelques points de la théorie des fonctions. Annales scientifiques de l'École Normale Supérieure, Sér. 3, 12 (1895), p. 9-55, bottom of page 44. – user42754 Sep 26 '12 at 15:56
See also:'s+theorem – user42754 Sep 26 '12 at 15:58
Thanks for the references – uforoboa Sep 27 '12 at 9:53
up vote 4 down vote accepted

Here is a counterexample.

For arbitrary interval $I\subset\mathbb{R}$ denote $M_k(f,I)=\max_{t\in I}|f^{(k)}(t)|$, then from exercise 14 Chapter 5 in Rudin's Principles of Mathematical analysis we know that $$ M_1^2(f,I)\leq 4M_0(f,I)M_2(f,I) $$ for any interval $I$ and $f\in C^3(I)$

Let's take $a_1>2\sqrt{(|a_0|+\varepsilon)(|a_2|+\varepsilon)}$ and the rest whatever you want. Assume that there exist a smooth function $f$ with predescribed properties. Since $f\in C^\infty(\mathbb{R})$ then we can find neighbourhood $U$ of $x_0$ where $$ M_2(f,U)<|f^{(2)}(x_0)|+\varepsilon=|a_2|+\varepsilon $$ By construction $|f(x)-a_0|<\varepsilon$ for all $x\in\mathbb{R}$, so $$ M_0(f,U)<|a_0|+\varepsilon $$ Finally $$ M_1^2(f,U)>|f'(x_0)|^2=a_1^2>4(|a_0|+\varepsilon)(|a_2|+\varepsilon)>4M_0(f,U)M_2(f,U) $$ Contradiction.

share|cite|improve this answer
Good! This show that boundedness is restrictive in this case, as we should have $|a_n|\leq 4(|a_n|+\varepsilon)(|a_{n+1}|+\varepsilon)$ for all $n$. – Davide Giraudo Sep 26 '12 at 17:10
@DavideGiraudo, thanks! – Norbert Sep 26 '12 at 17:37
@Norbert I see your point. I was aware of that result you quoted however I never linked it to the solution of this problem. Thank you. – uforoboa Sep 27 '12 at 9:52

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.